Alert archive / Wyoming / High Wind Warnings in 2009

High Wind Warning 9, NWS Riverton, WY

September 29, 2009Fremont County, Wyoming

NWS Riverton, WY issued this high wind warning at Sep 29, 2009, 9:23 PM MDT for Fremont County, Wyoming. It took effect at Sep 30, 2009, 12:00 AM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 2009, 9:23 PM MDT (03:23 UTC)
In effect from
Sep 30, 2009, 12:00 AM MDT
Expired
Sep 30, 2009, 10:00 AM MDT
In force
10 hr
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 03:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 3.4 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2009-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2009-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4507 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KRIW 300323
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
923 PM MDT TUE SEP 29 2009


WYZ018-301600-
/O.NEW.KRIW.HW.W.0009.090930T0600Z-090930T1600Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
923 PM MDT TUE SEP 29 2009

...HIGH WIND WARNING IN EFFECT UNTIL 10 AM MDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 10 AM MDT WEDNESDAY. 

A STRONG TROUGH OF LOW PRESSURE WILL APPROACH WYOMING
TONIGHT...BRINGING A HIGH POTENTIAL FOR STRONG SOUTHWEST WINDS TO
IMPACT THE LANDER AREA AFTER MIDNIGHT THROUGH LATE MORNING. WIND SPEEDS
OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED TO IMPACT THE
HIGHER TERRAIN AROUND LANDER...ESPECIALLY HILL TOPS SUCH AS AROUND
TABLE MOUNTAIN...AND THOSE AROUND SINKS CANYON...BALDWIN CREEK AND
SQUAW CREEK ROADS. THE CITY OF LANDER COULD ALSO EXPERIENCE THE
HIGH WINDS. A COLD FRONT WILL MOVE THROUGH IN THE LATE MORNING
WITH THE WINDS DIMINISHING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$
1 follow-up statement
000 
WWUS75 KRIW 301551
NPWRIW

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RIVERTON WY
951 AM MDT WED SEP 30 2009

WYZ018-301700-
/O.EXP.KRIW.HW.W.0009.000000T0000Z-090930T1600Z/
LANDER FOOTHILLS-
INCLUDING THE CITY OF...LANDER
951 AM MDT WED SEP 30 2009

...HIGH WIND WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING...

THE HIGH WIND WARNING WILL EXPIRE AT 10 AM MDT THIS MORNING. 

THE HIGH WIND WARNING FOR THE LANDER AREA IS BEING ALLOWED TO
EXPIRE. WIND SPEEDS AROUND LANDER HAVE ONLY REACHED THE 25 TO 30
MPH RANGE...ALTHOUGH A WIND GUST OF 59 MPH WAS RECORDED AT THE
LANDER AIRPORT JUST AFTER 7 AM. STRONG CROSS WINDS CONTINUE
AROUND RED CANYON AND ON SOUTH PASS WITH WIND SPEEDS FROM 30 TO 40
MPH. MOTORISTS SHOULD USE CAUTION THROUGH THE DAY WHEN TRAVELING
ALONG HIGHWAY 28.

$$

MCDONALD

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Sep 29, 3:33 PM MDT, 5 hours 50 minutes earlier.

Area forecast discussion, Sep 29, 3:33 PM MDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
333 PM MDT TUE SEP 29 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

OVERALL FORECAST ON TRACK WITH CONTINUAL SLOWER MOVEMENT OF THE
INCOMING TROUGH DELAYING PRECIPITATION IN THE WEST ANOTHER 6 HOURS
OR SO. MOST OF THE PRECIPITATION WILL MOVE IN BETWEEN 06Z AND 09Z
BECOMING MORE WIDESPREAD BY 12Z. STRONG SOUTH TO SOUTHWEST WIND
WITH VERY LOW HUMIDITY WILL KEEP RED FLAG CONDITIONS GOING OVER
MUCH OF THE AREA THIS EVENING. MODELS IN FAIR AGREEMENT AND MAIN
CONSENSUS IS FOR THE TROUGH TO REMAIN OPEN AS IT COMES ACROSS THE
REGION BEFORE CLOSING OFF IN THE CENTRAL PLAINS. SNOWFALL AMOUNTS
OF 4 OT 6 INCHES SHOULD BE WIDESPREAD IN THE MOUNTAINS WITH MOST
OF THE LOWER ELEVATIONS AROUND AN INCH OR LESS WITH UP TO 3 INCHES
IN THE FOOTHILLS AREAS. WEDNESDAY AFTERNOON STILL LOOKS GOOD FOR
SOME THUNDERSTORMS EAST OF THE CONTINENTAL DIVIDE. WITH STEEP MID
LEVEL LAPSE RATES...LIS -3 TO -5 AND CAPE OF 500 - 800 J/KG WITH
GOOD SPEED AND DIRECTIONAL SHEAR AND FRONTAL BOUNDARY EXPECT GOOD
STORM STRUCTURE TO DEVELOP WITH STRONG OUTFLOW WIND AND HAIL FROM
1/2 TO 3/4 POSSIBLE. ISOLATED SEVERE IN FREMONT...NATRONA AND
JOHNSON COUNTIES BEST BET AT THIS TIME AND POSSIBLY THE SOUTHERN
BIG HORN BASIN DEPENDING ON THE TIMING OF THE FRONT. FLOW WILL
BECOME NORTHWEST THURSDAY WITH FAVORABLE CONDITIONS FOR CSI BANDED
PRECIPITATION IN THE COLD AIR BEHIND THE TROUGH. AS THE UPPER LOW
MOVES FARTHER EAST...CHANCE FOR SHOWERS WILL DECREASE WITH DRYING
AND RIDGING ALOFT MOVING IN. OVERALL NOT MUCH CHANGE IN
TEMPERATURE FORECAST WHICH IS RATHER DIFFICULT WITH CLOUD COVER...
PRECIPITATION...STRONG WINDS...SNOW COVER AND STRONG COLD AIR
ADVECTION ALL BEING A FACTOR TO CONSIDER.

.LONG TERM...FRIDAY THROUGH TUESDAY

MEDIUM RANGE MODELS ARE COMING INTO BETTER AGREEMENT TONIGHT WITH
THE EVOLUTION OF A POTENTIALLY MAJOR STORM FOR MUCH OF THE AREA
BEGINNING THIS WEEKEND AND CONTINUING INTO EARLY NEXT WEEK. THIS
COLD SYSTEM...SIMILAR TO THE UPCOMING SYSTEM...HAD ITS ORIGIN OVER
NERN SIBERIA AND IS CURRENTLY MOVG EWD ACROSS THE BERING SEA. IT
APPEARS THIS SYSTEM WILL BE MUCH SLOWER MOVING THAN THE CURRENT
SYSTEM AS A VERY BLOCKY PATTERN DEVELOPS. LARGE RIDGES HOLD OVER
THE ERN PACIFIC AND OFF THE ATLANTIC SEABOARD WITH ANOTHER LARGE
UPPER LOW OVER THE GREAT LAKES REGION. THE GFS...ECMWF AND GFS
ENSEMBLE RUNS ALL HAVE THE LOW DROPPING INTO THE PACNW ON SATURDAY
AND DIGGING INTO THE NRN GREAT BASIN SUNDAY WITH LITTLE MOVEMENT
INTO MONDAY BEFORE THE SYSTEM BEGINS TO SLOWLY SPIN DOWN. THE
MAJORITY OF THE SOLUTIONS HAVE THE SYSTEM BOTTOMING OUT BETWEEN
THE ID...NV...UT TRIPLE POINT AND NRN UT. AN EXCELLENT SETUP FOR A
MAJOR PCPN PRODUCER FOR A LARGE PORTION OF OUR FORECAST
AREA...ESPECIALLY EAST OF THE DIVIDE...IF THE EXPECTED SURFACE
HIGH DROPS DOWN FROM THE NORTH. A LONG DURATION PCPN EVENT IS
POSSIBLE FIRST BEGINNING IN THE WEST SATURDAY AND SPREADING EAST
OF THE DIVIDE SATURDAY NIGHT AND SUNDAY...CONTINUING INTO MONDAY.
THIS SYSTEM HAS THE POTENTIAL TO BE A VERY DYNAMIC HEAVY PCPN
PRODUCER...INCLUDING HEAVY SNOW. HAVE BEGUN TO LOWER TEMPS AND
INCREASE POPS THROUGH THIS PERIOD BUT WILL HIT THIS MUCH HARDER
THE NEXT COUPLE NIGHTS IF TRENDS CONTINUE.

&&

.AVIATION...

STRONG WEST SOUTHWEST WINDS OF 20 TO 35 MPH WILL OCCUR ACROSS MUCH
OF THE AREA THROUGH THIS EVENING AHEAD OF AN APPROACHING STRONG
PACIFIC TROUGH. AS THE TROUGH APPROACHES WYOMING TONIGHT AN AREA OF
RAINFALL WILL APPROACH WESTERN WYOMING LATER THIS EVENING. AS AN
ASSOCIATED COLD FRONT TRACKS SOUTHEAST ACROSS WESTERN AND NORTHERN
WYOMING BY EARLY WEDNESDAY MORNING...RAINFALL WILL TURN TO SNOWFALL
IN THE MOUNTAINS WEDNESDAY MORNING WITH THE RAIN TURNING TO SNOWFALL
AT THE LOWER ELEVATIONS BY LATE WEDNESDAY. NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT
ACROSS CENTRAL...SOUTHERN AND EASTERN WYOMING INCLUDING
KRKS...KRIW...KLND AND KCPR ON WEDNESDAY. THESE THUNDERSTORMS WILL
PRODUCE SCATTERED IFR CONDITIONS RESULTING FROM LOCALLY HEAVY
RAINFALL AND SMALL HAIL ALONG WITH MOUNTAIN OBSCURATIONS. THESE
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING STRONG ERRATIC WIND
GUSTS OF UP TO 40 TO 50 MPH. THE AREA OF RAINFALL AND SNOWFALL THAT
WILL OVERTAKE THE AREA OF THUNDERSTORMS FROM THE NORTHWEST WEDNESDAY
WILL PRODUCE WIDESPREAD MVFR CONDITIONS ALONG WITH IFR CONDITIONS
AND MOUNTAIN OBSCURATIONS IN AREAS OF SNOWFALL WEDNESDAY THROUGH
WEDNESDAY NIGHT.

&&

.FIRE WEATHER...

A RED FLAG WARNING REMAINS IN AFFECT ACROSS MUCH OF WESTERN AND
CENTRAL WYOMING THROUGH 2100 THIS EVENING FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY. WARM AND DRY WINDY WEATHER WILL PREVAIL THROUGH
THIS EVENING. A STRONG PACIFIC TROUGH MAKING LANDFALL ONTO THE
PACIFIC COAST WILL TRACK INLAND TOWARD THE ROCKIES TONIGHT.
MOISTURE AHEAD OF THIS SYSTEM WILL STREAM INTO THE AREA LATER THIS
EVENING WITH SHOWERS MOVING INTO THE AREA. A STRONG PACIFIC COLD
FRONT ASSOCIATED WITH THIS TROUGH WILL MOVE INTO THE AREA EARLY
WEDNESDAY MORNING. THE INCREASING RAINFALL WILL MIX WITH AND TURN
TO SNOW DURING THE DAY WEDNESDAY WITH ALMOST ALL SNOW IN THE
MOUNTAINS. SIGNIFICANT SNOWFALL ACCUMULATION IS EXPECTED
WEDNESDAY...IN THE MOUNTAINS. THE PRECIPITATION WILL GRADUALLY
TAPER OFF WEDNESDAY NIGHT. SCATTERED RAIN AND SNOW SHOWERS WILL
CONTINUE IN THE COLD UNSTABLE NORTHWEST FLOW BEHIND THE TROUGH
THURSDAY. DRY WEATHER IS EXPECTED FRIDAY BEFORE ANOTHER STRONG
WEATHER SYSTEM BRINGS MORE SIGNIFICANT PRECIPITATION TO THE AREA
OVER THE WEEKEND. TEMPERATURES WILL REMAIN COOL THROUGH THE WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ277>281-283-
286-288-289.

&&

SHORT TERM...C.BAKER
LONG TERM...SKRBAC
AVIATION...LIPSON
FIRE WEATHER...C.BAKER
Hazardous weather outlook, Sep 29, 9:00 PM MDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
900 PM MDT TUE SEP 29 2009

WYZ001>020-022>030-301100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
900 PM MDT TUE SEP 29 2009

.DAY ONE...TONIGHT

VERY WINDY CONDITIONS ARE LIKELY ALONG THE EAST SLOPES OF THE
WIND RIVER MOUNTAINS INTO THE LANDER FOOTHILLS LATE TONIGHT.
WIND SPEEDS OF 25 TO 35 MPH WITH GUSTS NEAR 50 MPH ARE POSSIBLE OVER
THE LANDER FOOTHILLS WITH GUSTS NEAR 65 AT RIDGETOP LEVEL IN THE
EASTERN WIND RIVER MOUNTAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN EARLY FALL STORM SYSTEM LOOKS TO BRING COLDER CONDITIONS AS
WELL AS SIGNIFICANT PRECIPITATION TO MUCH OF CENTRAL WYOMING
WEDNESDAY AND WEDNESDAY NIGHT.  PRECIPITATION WILL BEGIN
AROUND DAY BREAK WITH SNOW LEVELS POSSIBLY FALLING TO THE VALLEY
FLOORS BY MID DAY. THE PRECIPITATION WILL SHIFT EAST OF THE DIVIDE
AROUND NOON WITH THE SNOW LEVELS THERE POSSIBLY REACHING THE BASIN
FLOORS ABOVE 5000 FEET BY EVENING. THE MOUNTAINS AND EVEN THE LOWER
ELEVATIONS HAVE THE POTENTIAL FOR SIGNIFICANT SNOWFALL. SOUTHERN
SUBLETTE AND SWEETWATER COUNTIES WILL SEE MAINLY SHOWER ACTIVITY. THE
PRECIPITATION WILL TAPER WEDNESDAY NIGHT AS THE STORM EXITS.
NORTHWEST FLOW BEHIND THE STORM COULD BRING HIGH WINDS TO JOHNSON
COUNTY WEDNESDAY NIGHT.

ANOTHER MAJOR STORM SYSTEM IS EXPECTED TO IMPACT THE FAR WEST LATE
SATURDAY AND THEN SPREAD EAST OF THE DIVIDE SATURDAY NIGHT INTO
SUNDAY...POSSIBLY CONTINUING INTO MONDAY. THIS STORM SYSTEM HAS THE
POTENTIAL TO BRING MORE SIGNIFICANT RAIN AND SNOW TO THE AREA FOR AN
EVEN LONGER DURATION THAN THE UPCOMING MIDWEEK SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 2:57 AM MDTWinter Storm WatchRIWBig Horn, Fremont, Johnson, Natrona, Washakie9 hr
Sep 30, 2:57 AM MDTWinter Weather AdvisoryRIWBig Horn, Fremont, Hot Springs, Johnson, Lincoln, Natrona and 4 more29 hr
Sep 30, 1:10 PM MDTSpecial Weather StatementRIWFremont35 min
Sep 30, 1:35 PM MDTSpecial Weather StatementRIWFremont40 min

Nearby

High Wind Warnings in Wyoming, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.